Arkansas, 2011

Drought in Arkansas, May 1 to 31, 2011

May 1 to 31, 2011 · NWS LZK · 5 events in 5 counties and zones

Severe drought continued over extreme southern Arkansas throughout May.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe drought continued over extreme southern Arkansas throughout May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 30, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 30, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1232 AM CDT SUN MAY 1 2011

.DISCUSSION...

UPDATED FOR 06 AVIATION DISCUSSION BELOW...

&&

.AVIATION...

A BAND OF THUNDERSTORMS IS MOVING OVER MUCH OF THE SAME AREAS
ACROSS CENTRAL AR...WITH VERY HEAVY RAINFALL AND WITH MVFR AND IFR
CONDITIONS EXPECTED UNDER THE THUNDERSTORMS THROUGH THE NIGHT AT
THE CENTRAL SITES. HOWEVER...THIS BAND OF TSRA IS REMAINING JUST NORTH
OF LIT...BUT ADDITIONAL DEVELOPMENT IS EXPECTED TO IMPACT THIS
SITE OVER THE NEXT FEW HRS. IN AND AROUND THIS TSRA
ACTIVITY...WINDS WILL BE VARIABLE...WITH SOUTH WINDS ACROSS THE
SOUTH...AND NORTH WINDS ACROSS THE NORTH. THE FRONT RESPONSIBLE
FOR THE TSRA WILL REMAIN NEARLY STATIONARY...WITH ADDITIONAL TSRA
EXPECTED THROUGH THE END OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT SAT APR 30 2011/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

THE APPROACHING COLD FRONT IS NEARING THE NORTHWEST CORNER OF
ARKANSAS. LIGHT RAIN SHOWERS MOVED INTO THE AREA FROM NORTHEAST
TEXAS. STRONGER SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE
NORTHWEST PART OF THE CWFA. ADDITIONAL DEVELOPMENT IS EXPECTED
THROUGH THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER OVER THE SOUTHEAST TWO THIRDS OF THE STATE.

THE COLD FRONT IS EXPECTED TO MOVE INTO ARKANSAS AND STALL ACROSS
THE CENTRAL OR SOUTHEAST SUNDAY. SEVERAL PIECES OF UPPER LEVEL
ENERGY ARE EXPECTED TO BRING MULTIPLE WAVES OF THUNDERSTORMS ACROSS
THE AREA THROUGH EARLY TUESDAY. THIS SET UP WILL BRING WIDESPREAD 2
TO 4 INCH RAINFALL AMOUNTS AND ISOLATED 5 TO 7 INCH AMOUNTS ARE
POSSIBLE...THROUGH TUESDAY. THIS AMOUNT OF RAIN FALLING ON ALREADY
SATURATED GROUND WILL CAUSE FLASH FLOODING. A FLASH FLOOD WATCH IS
IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING FOR MUCH OF THE
CWFA. HIGH PRESSURE WILL RETURN FOR TUESDAY. WITH THE
CLOUDS...RAIN...AND FRONT IN THE AREA...TEMPERATURES WILL BE BELOW
NORMAL.

LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT

THE EXTEND FORECAST BEGINS WITH SURFACE HIGH PRESSURE ACROSS THE
SOUTHERN PLAINS AND AR...WITH DRY AND A BIT COOLER WEATHER. THURSDAY
REMAINS MOSTLY DRY WITH A WARMING TREND AS THE SURFACE HIGH HAS
MOVED EAST AND RETURN FLOW HAS COME BACK TO AR...WHILE A DEVELOPING
SYSTEM AND COLD FRONT WILL BE MOVING ACROSS THE WESTERN TO CENTRAL
PLAINS. THE ECMWF TAKES MUCH OF THE UPPER ENERGY NORTH OF AR WHILE A
COLD FRONT MOVES INTO AR. A SLIGHT CHANCE TO LOW CHANCE OF
CONVECTION IS IN THE FORECAST. ON FRIDAY...ANY REMAINING PRECIP
SHOULD BE ENDING IN THE MORNING...THEN DECREASING CLOUDS AND A BIT
COOLER AND DRY WEATHER. INTO THE WEEKEND...THE UPPER RIDGE BUILDS IN
OVER THE PLAINS FOR A WARM UP AND MAINLY DRY FOR SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     48  60  43  66 /  90  70  60  30
CAMDEN AR         57  64  47  66 /  80  70  60  30
HARRISON AR       42  57  39  65 /  90  60  40  10
HOT SPRINGS AR    52  59  44  66 /  90  70  60  20
LITTLE ROCK   AR  53  61  44  68 /  90  70  60  30
MONTICELLO AR     62  67  48  65 /  80  60  60  40
MOUNT IDA AR      50  58  43  64 /  90  80  50  20
MOUNTAIN HOME AR  44  59  41  65 /  90  60  40  10
NEWPORT AR        50  61  44  67 /  90  70  60  40
PINE BLUFF AR     57  64  46  66 /  80  70  60  40
RUSSELLVILLE AR   47  58  43  64 /  90  80  50  20
SEARCY AR         51  61  44  67 /  90  80  60  40
STUTTGART AR      55  63  46  66 /  90  70  60  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ARKANSAS-CALHOUN-
CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-FAULKNER-FULTON-GARLAND-
GRANT-HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-
LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL.

&&

AVIATION...62
Hazardous weather outlook, Apr 30, 3:15 PM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
415 PM CDT SAT APR 30 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
415 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE INTO THE STATE THIS EVENING...WITH SHOWERS
AND THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON INTO THE OVERNIGHT
HOURS. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE THREAT.
ALSO...AN ISOLATED TORNADO CANNOT BE RULED OUT.

LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN STARTING TONIGHT...AS
THESE THUNDERSTORMS WILL LIKELY PRODUCE HEAVY RAINFALL ACROSS THE
STATE. WITH MUCH OF THE STATE RECEIVING VERY HEAVY RAINFALL OVER THE
PAST WEEK...FLASH FLOODING WILL BE A CONCERN WITH ANY RAINFALL. A
FLASH FLOOD WATCH IS IN EFFECT THIS EVENING THROUGH MONDAY MORNING
DUE TO THE POTENTIAL FOR FLASH FLOODING ACROSS A LARGE PORTION OF
THE STATE.

RIVER FLOODING IS CONTINUING ACROSS THE REGION...WITH MANY RIVERS
ACROSS THE STATE REMAINING AT OR ABOVE FLOOD STAGE. SOME
LOCATIONS HAVE YET TO SEE THE RIVERS CREST...WITH CONTINUING RISES
EXPECTED FROM PREVIOUS RAINFALL. ANY ADDITIONAL RAINFALL WILL
EITHER AGGRAVATE THIS SITUATION...OR AT LEAST SLOW THE RATE AT
WHICH FLOOD WATERS RECEDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT THAT WILL PUSH INTO THE STATE ON SATURDAY WILL
STALL ACROSS SOME PORTION OF THE STATE SUNDAY. THE CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH EARLY NEXT WEEK AS
SEVERAL DISTURBANCES PASS OVER THE REGION WITH THE STALLED FRONT
IN PLACE. THE THREAT OF SEVERE THUNDERSTORMS WILL ALSO
PERSIST...WITH MAINLY LARGE HAIL AND HIGH WINDS THE MAIN THREAT.

HOWEVER...FLASH FLOODING FROM MULTIPLE ROUNDS OF HEAVY RAINFALL
WILL BECOME YET AGAIN...A SIGNIFICANT THREAT DUE TO ALREADY
SATURATED SOILS ACROSS THE STATE. AGAIN...A FLASH FLOOD WATCH IS
IN EFFECT THROUGH EARLY MONDAY FOR A LARGE PORTION OF THE STATE.

RIVER FLOODING CONCERNS WILL CONTINUE FOR MANY RIVERS ACROSS THE
STATE AS ADDITIONAL VERY HEAVY RAINFALL OF 2...TO AS MUCH AS 5
INCHES OR MORE...ARE POSSIBLE BY THE MIDDLE OF NEXT WEEK. THIS
WILL ONLY AGGRAVATE THE ALREADY VERY SIGNIFICANT RIVER FLOODING
ONGOING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62/58

In the hours before

Local storm report, Apr 30, 10:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1109 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     FLASH FLOOD      7 W DOWNTOWN LITTLE ROC 34.73N 92.36W
04/30/2011                   PULASKI            AR   AMATEUR RADIO

            THE INTERSECTION OF SHACKLEFORD AND KANIS IS SUBMERGED
            WITH 2 TO 4 INCHES OF STANDING WATER.

&&

227
Local storm report, Apr 30, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1149 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     FLASH FLOOD      SHERWOOD                34.83N 92.21W
04/30/2011                   PULASKI            AR   LAW ENFORCEMENT

            MULTIPLE STREET CLOSURES INCLUDING BROCKINGTON ROAD.

1141 PM     FLASH FLOOD      4 W PINNACLE MOUNTAIN   34.82N 92.54W
04/30/2011                   PULASKI            AR   AMATEUR RADIO

            NOWLIN CREEK FLASHED UP DO TO HEAVY RAINFALL AND HAS
            FLOODED SEVERAL HOUSES.

1141 PM     FLASH FLOOD      MAUMELLE                34.85N 92.41W
04/30/2011                   PULASKI            AR   AMATEUR RADIO

            MULTIPLE ROADS ARE BEING BARRICADED IN MAUMELLE.

1141 PM     FLASH FLOOD      JESSIEVILLE             34.70N 93.07W
04/30/2011                   GARLAND            AR   LAW ENFORCEMENT

            MULTIPLE ROADS ARE FLOODED IN JESSIEVILLE AS WELL AS WELL
            AS THROUGHOUT THE COUNTY.

1141 PM     FLASH FLOOD      SHERWOOD                34.83N 92.21W
04/30/2011                   PULASKI            AR   AMATEUR RADIO

            WILDWOOD AND LANDERS IS BEING BARRICADED DUE TO HEAVY
            RAINFALL.

1141 PM     FLASH FLOOD      NORTH LITTLE ROCK       34.79N 92.26W
04/30/2011                   PULASKI            AR   AMATEUR RADIO

            PORTIONS OF MACARTHUR ARE BARRICADED DUE TO HEAVY
            RAINFALL.

1141 PM     FLASH FLOOD      3 NE NORTH LITTLE ROCK  34.82N 92.22W
04/30/2011                   PULASKI            AR   AMATEUR RADIO

            PARTS OF WARDEN OFF OF MCCAIN IS BARRICADED DUE TO HEAVY
            RAINFALL.

&&

227
Special weather statement, Apr 30, 10:53 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1153 PM CDT SAT APR 30 2011

ARZ025-033-034-046-047-010540-
JACKSON AR-MONROE AR-PRAIRIE AR-WHITE AR-WOODRUFF AR-
1153 PM CDT SAT APR 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE...WOODRUFF...
NORTHERN PRAIRIE...NORTHWESTERN MONROE AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 1245 AM CDT...

AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BIG HURRICANE
LAKE TO 4 MILES NORTHWEST OF MAYBERRY TO 3 MILES WEST OF
LETCHWORTH...AND MOVING EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  AUGUSTA...            TUPELO...             PATTERSON...
  MCFADDEN...           MCCRORY...            HURRICANE LAKE WMA...
  HUNTER...             GEORGETOWN...         DES ARC...
  DAGMAR WMA...         ZENT...               WIVILLE...
  PUMPKIN BEND...       PENROSE...            MORTON...
  MCCLELLAND...         HOWELL...             HILLEMAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 212 AND 218.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3500 9104 3500 9114 3492 9114 3490 9111
      3482 9168 3504 9144 3531 9149 3546 9104
TIME...MOT...LOC 0454Z 248DEG 42KT 3526 9136 3508 9133
          3492 9150

44
Local storm report, Apr 30, 11:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1209 AM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     FLASH FLOOD      VILONIA                 35.08N 92.21W
05/01/2011                   FAULKNER           AR   AMATEUR RADIO

            NUMEROUS ROADWAYS BARRICADED IN VILONIA.

&&

227
Special weather statement, Apr 30, 11:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1212 AM CDT SUN MAY 1 2011

ARZ038-039-041-042-010600-
GARLAND AR-MONTGOMERY AR-PERRY AR-YELL AR-
1212 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YELL...SOUTHWESTERN
PERRY...NORTHWESTERN GARLAND AND EASTERN MONTGOMERY COUNTIES UNTIL
100 AM CDT...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SWEETHOME...OR NEAR MT IDA...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MT IDA...             LAKE OUACHITA...      MOUNTAIN PINE...
  MAULDIN...            LENA LNDG REC AREA... LAKE OUACHITA SP...
  GAP CREEK REC AREA... WASHITA...            STORY...
  SILVER...             MT TABOR...           HURRICANE GROVE...
  HAMILTON...           GIBBS...              FANNIE...
  CRYSTAL SPRINGS...    AVANT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3492 9328 3461 9306 3441 9364 3459 9378
TIME...MOT...LOC 0513Z 238DEG 26KT 3456 9358

44
Local storm report, Apr 30, 11:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1221 AM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     FLASH FLOOD      MAYFLOWER               34.97N 92.42W
05/01/2011                   FAULKNER           AR   PUBLIC

            WATER IS BEGINNING TO APPROACH THE DOORSTEPS OF HOUSES.
            WATER IS CONTINUING TO RISE AS ADDITIONAL HEAVY RAIN
            CONTINUES TO FALL.

&&

227

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Desha

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Desha forecast zone
Reported by
Other Federal Agency
Coordinates
33.833, -91.254 (the zone’s center; the record gives no point)

At the beginning of May, all but northern Desha County was experiencing severe drought. Soon after the beginning of the month, conditions improved slightly with severe drought conditions only over the southern half of the county.

Drought, Drew

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Drew forecast zone
Reported by
Other Federal Agency
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

At the beginning of May, all but the northwestern part of Drew County was experiencing severe drought. By the end of the month, conditions improved slightly with severe drought conditions only over central and southern parts of the county.

Drought, Bradley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bradley forecast zone
Reported by
Other Federal Agency
Coordinates
33.466, -92.162 (the zone’s center; the record gives no point)

Severe drought covered the southern half of Bradley County throughout May.

Drought, Calhoun

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
33.558, -92.503 (the zone’s center; the record gives no point)

Severe drought covered southern Calhoun County throughout May.

Drought, Ouachita

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ouachita forecast zone
Reported by
Other Federal Agency
Coordinates
33.593, -92.882 (the zone’s center; the record gives no point)

Severe drought covered extreme southern Ouachita County throughout May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298786, 298788, 298789, 298790, 298791.